Like HowStuffWorks on Facebook!

10 Surprising Things That Affect Your Weight Besides Food and Exercise


8
Medications
A study showed that people on Prozac initially lose weight, but over time, they begin to gain it back. © Fred de Noyelle / Godong/Corbis
A study showed that people on Prozac initially lose weight, but over time, they begin to gain it back. © Fred de Noyelle / Godong/Corbis

Frustratingly, many of the drugs prescribed to treat conditions related to obesity, such as high blood pressure and diabetes, may actually pack on some pounds. So do many of the drugs prescribed for depression and mental disorders [source: Storrs].

Of course you should take all necessary medications. But speak to your physician if you believe your medicine is causing you to burst your seams. There may be alternatives that are gentler on your body.

Here are four pharmaceuticals that are associated with weight gain [source: Storrs]:

  • Prozac (fluoxetine). People on Prozac initially lose weight. But over a long time — more than 30 weeks, according to one study – they begin to gain again. People develop a tolerance for the fullness effect promoted by Prozac.
  • Depakote (valproic acid). This drug, used to treat bipolar disorders and prevent seizures, affects the proteins associated with metabolism and appetite. In one study, 44 percent of women and 24 percent of men gained 11 pounds (5 kilograms) over a year on this drug.
  • Deltasone (prednisone). An oral corticosteroid, it's associated with weight gain in 60 to 80 percent of users.
  • Antihistamines, like Allegra and Zyrtec. The histamine blockers disrupt the enzymes that regulate food consumption.

On the positive side, birth control pills do not cause weight gain, with the exception of the injectable progestin depot medroxyprogesterone acetate (DMPA).


More to Explore